California, 2009

Drought in California, April 1 to 30, 2009

April 1 to 30, 2009 · NWS SGX · 11 events in 11 counties and zones

A weakening trough associated with a large cut-off low off the central California coast brought a period of light rain on April 7th. Most areas reported less than one-tenth of an inch of rain.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A weakening trough associated with a large cut-off low off the central California coast brought a period of light rain on April 7th. Most areas reported less than one-tenth of an inch of rain.

A strong and cold trough along the West Coast brought periods of rain on the 10th and 11th. Less than one-tenth of an inch of rain was reported along the coast and in the valleys, with one-half to one inch fell in the mountains. The southern deserts received little rainfall, with some northern desert areas receiving up to one-quarter inch.

The Governor continued the State of Emergency for the entire state of California. Some water restrictions were in enforced in many areas, while others were under voluntary conservation. No water shortages had been reported. The weekly U.S. Drought Monitor had the entire area classified as D1 (Moderate Drought).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 1, 12:00 AM PST, 0 minutes earlier.

Area forecast discussion, Apr 1, 12:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 AM PDT WED APR 01 2009

.SYNOPSIS...FAIR TODAY AND THURSDAY EXCEPT FOR AREAS OF MORNING LOW
CLOUDS AND FOG. STILL BREEZY IN THE MOUNTAINS AND DESERTS. COOL
CLOUDY AND WINDY THURSDAY NIGHT THROUGH FRIDAY AS A LOW PRESSURE
BRINGS A SLIGHT CHANCE OF LIGHT SHOWERS. WARMER ON THE WEEKEND UNDER
HIGH PRESSURE. A PACIFIC LOW PRESSURE IS EXPECTED TO BRING MORE WEST
WINDS AND COOLING WITH A CHANCE OF SHOWERS AND MOUNTAIN SNOW SHOWERS
MONDAY AND TUESDAY OF NEXT WEEK. FAIR WEATHER EXPECTED AFTER THAT.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

AS HIGH CLOUDS MOVE SE LOW CLOUDS HAVE SPONTANEOUSLY DEVELOPED OVER
THE COASTAL ZONES AND SHOULD COVER THE WESTERN VALLEYS BY SUNRISE
WITH 1000 FT BASE STRATUS UNDER 1500 FT INVERSION. EXPECT CLEARING
BY 10 AM. GUSTY WEST WINDS TO 40 MPH IN THE MTS AND DES WILL SLOWLY
RAMP DOWN BY SUNRISE AS A SHORTWAVE IN THE 570 NW FLOW ALOFT PASSES
BY TO THE EAST. FAIR WITH NEAR NORM TEMPS TODAY AND THU AS A 576
RIDGE PUSHES IN FROM THE WEST. WEAK ONSHORE FLOW WILL CAUSE AREAS OF
COASTAL LOW CLOUDS TONIGHT.

A 540 UPPER LOW WILL SLOWLY DEVELOP OVER UTAH LATE THU THROUGH FRI
BRINGING COOLING TO ALL AREAS FRI AND A 30 HOUR LONG HIGH WIND EVENT
TO THE MTS AND DES THU PM THROUGH FRI EVE. 10 MB ONSHORE FLOW TO 999
MB LOW OVER VEGAS-YUMA AREA AND 30 TO 50 MPH NW WINDS AT 10K FT WILL
POWER THE MT/DES WIND EVENT. WINDS WILL DIMINISH BY SAT MORNING AS A
573 RIDGE BUILDS IN FROM THE WEST. THE TROUGH AND ONSHORE FLOW WILL
ALSO CAUSE A 5000 FT DEEP MARINE LAYER THU NIGHT THROUGH FRI FOR
MOSTLY CLOUDY SKIES WITH A SLIGHT CHANCE OF SCATTERED LIGHT SHOWERS
WEST OF THE MTS. PRECIP TOTALS IF ANY SHOULD BE UNDER 1/10 INCH.
TEMPS WILL BE 10 TO 15 DEG BELOW NORM FRI.

WARMING AND CLEARING ON THE WEEKEND UNDER THE 573 RIDGE WITH TEMPS
NEAR NORM BY SUN.

MODELS CONTINUE TO BRING A LARGE 540 GOA UPPER LOW ACROSS NCALIF MON
THRU TUE GIVING US STRONG 555 WEST FLOW ALOFT AND STRONG 15 MB
ONSHORE FLOW SURFACE. THE TRACK OF THE LOW OVER COLD WATER WILL
LIMIT THE AMOUNT OF MOISTURE THE STORM CAN PICK UP SO EXPECT LESS
THAN 1/2 INCH RAIN TOTALS FOR THE 2-DAY STORM. A WINTER WEATHER
ADVISORY MAY BE REQUIRED FOR THE MTS ABOVE 5000 FT DUE TO 5 INCH
SNOW ACCUMULATIONS. HIGH WIND WARNINGS COULD BE REQUIRED FOR MTS AND
DES AND WIND ADVISORIES FOR COASTS AND VALLEYS. TEMPS WILL BE 10 DEG
BELOW NORM MON AND TUE.

FAIR WITH WEAK ONSHORE FLOW AND SLIGHTLY BELOW NORM TEMPS WED AND
THU OF NEXT WEEK.

&&

AVIATION...
010800Z...MARINE LAYER DEVELOPING RANDOMLY EARLY THIS MORNING.
EXPECT AT LEAST AREAS OF BROKEN TO OVERCAST STRATUS THIS MORNING.
BASES EXPECTED TO BE AROUND 1K FT MSL. AREAS VSBY 3-5SM THIS MORNING
WITH LOCAL BELOW 3SM...VSBY IMPROVING AS BASES RISE. BASES ARE
EXPECTED TO RISE RAPIDLY TODAY AS A MODERATE EDDY DEVELOPS. STATUS
EXPECTED INTO THE WEST PART OF THE INLAND EMPIRE THIS MORNING.
STRATUS EXPECTED TO CLEAR INLAND BUT REMAIN ALONG THE COAST AS THE
EDDY CRANKS UP. STRATUS WILL MOVE IN RAPIDLY BY LATE AFTERNOON TODAY
AND COVER THE COASTAL BASIN TONIGHT THROUGH THURSDAY MORNING.
STRATUS MAY BE RATHER STUBBORN THURSDAY AND HANG AROUND IN THE
COASTAL AREAS. SOUTHWEST TO WEST WINDS MAINLY OVER THE MOUNTAINS AND
DESERTS WILL INCREASE THROUGH THURSDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MACKECHNIE
AVIATION...WHITLOW
Hazardous weather outlook, Mar 31, 2:15 PM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT TUE MAR 31 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
315 PM PDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FRIDAY AND SATURDAY...VERY WINDY IN THE MOUNTAINS AND DESERTS WHERE
DRIVING MAY BE HAZARDOUS FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
April 1, 12:00 AM PST to April 30, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166788, 166789, 166790, 166791, 166792, 166793, 166794, 166795, 166796, 166797, 166798.